Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 6, 2002

Hypoglycemia

Question from McCleary, Washington, USA:

I have hypoglycemia caused by a damaged pancreas, and although I have normal blood sugar levels most of the time, I am low in the morning every day! I eat a snack (yogurt or raisins) before I go to bed, but I am still low only during this time. I get a very bad stomachache, sweating and headache during the time I am low. Can certain medications bring on low blood sugar? I am taking Paxil, Tegretol, Remeron, Ditropan XL, and Neurontin. Can glucose tablets and gel interact with medicines? I usually take that if I am low between meals.

Answer:

I can find no evidence that any of the drugs listed can be a primary cause of hypoglycemia. By the same token, there is no evidence that oral glucose tablets or gel would be less effective in the presence of these medications.

Most pharmacies now have computer programs that check for incompatibilities between drugs. You might ask for this to be done next time you pick up a prescription.

DOB

[Editor’s comment: If you are continually low in the morning, I suggest that you add some protein and fat to your bedtime snack. The snacks you are currently using are basically pure carb so the increase in blood glucose they cause will only last for a few hours.

SS]